Texas, 2004

Flash Flooding in Texas, June 9, 2004

June 9, 2004 · NWS EWX · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 9, 1:31 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 9, 1:31 PM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
230 PM CDT WED JUN  9 2004

.DISCUSSION...
SLOW MOVING LOW ALOFT IS FORECAST TO BEGIN MOVING SLOWLY EAST
TONIGHT.  WITH LATE AFTERNOON RAINS COMING FROM THE SOUTH AND
POSSIBLITY SOME OF THESE MAY CONTINUE TO THE EVENING...WILL
SHOW FLASH FLOOD WATCH THRU 400 AM THURSDAY MORNING FOR
EASTERN TWO-THIRDS OF SOUTH CENTRAL TEXAS.

AS PROGRESSIVE LOW OVER WESTERN U.S. MOVES TOWARD WEST GREAT PLAINS
THURSDAY...EXPECT WEAK LOW...IN THE SLOW SOUTHERN STREAM
WESTERLIES...TO DRIFT EAST.  SOME WEAKENESS IN HEIGHT FIELD LINGERS
ALOFT OVER PART OF S CNTRL TX THURSDAY...THEREFORE WITH DAYTIME
HEATING WDLY SCT TO SCT SHOWERS OR THUNDERSTORMS ARE POSSIBLE.
MORE STABLE CONDITIONS SLOWLY SHOW UP FRIDAY FROM THE WEST...HOWEVER
WEAK MARGINAL INSTABILITY IS OVER THE EAST PART OF S CNTRL TX.  WITH
DAYTIME HEATING AND HIGH SOIL MOISTURE...ISOLD TO WDLY SCT SHOWERS
ARE POSSIBLE.

ON SATURDAY AND SUNDAY...S/W TROF MOVES NORTH OF S CNTRL TX SATURDAY
AFTERNOON AND EVENING...THEN NORTHEAST OF THE AREA ON SUNDAY.  MAIN
LIFT WITH THIS SYTEM WILL BE NORTH OF THE AREA.  WILL SHOW SLGT CHC
OF SHOWERS SATURDAY...AND FOR SUNDAY WILL SHOW ISOLD SHOWERS OVER
THE EXTREME EAST PART OF SOUTH CENTRAL TEXAS.  THE SUNDAY JUNE 13TH
PATTERN LOOKS THE SAME FOR MONDAY JUNE 14TH...AS WEAKNESS IN HEIGHT
FIELD SHOWS UP OVER EAST PART OF S CNTRL TX...FROM COMPOSITE OF
SOLUTIONS PAST 5 DAYS.  WILL KEEP ISOLD POPS EAST PART OF AREA
MONDAY OF NEXT WEEK.

BY TUESDAY AND WEDNESDAY OF NEXT WEEK...COMPOSITE OF FORECASTS SHOW
GRADUAL WEAKENING OF HIGH ALOFT...THEREFORE WILL SHOW WDLY SCT
SHOWERS OR SLIGHT CHANCE OF RAIN FOR TUESDAY AND WEDNESDAY OF NEXT
WEEK.  USED AVERAGE OF GFS ENSEMBLE MEAN FROM PAST FEW DAYS AND THE
LAST 3 RUNS OF THE SINGLE GFS SOLOUTION FOR NEXT WEEKS FORECASTS.
ALSO INCORPORATED RECENT TRENDS.

THE JUNE RAINS THIS YEAR ARE SIMILIAR TO OTHER HEAVY RAINS EVENTS IN
JUNE.  FOR THE PAST 30 YEARS...A PARTIAL LIST INCLUDES SOME OF THE
FOLLOWING...JUNE OF 1976...1981...1985...1986...1987...1992...
1993...1997...2000...LATE 2002 AND JUNE 2003.

CLIMATOLOGICALLY...THE 30 YEAR 1971 TO 2000 NORMALS SHOW JUNE TO BE
THE 2ND WETTEST MONTH OF THE YEAR AT AUSTIN BERGSTROM...3.38
INCHES...THE 3RD WETTEST MONTH OF THE YEAR AT AUSTIN MABRY...3.81
INCHES...THE WETTEST MONTH OF THE YEAR AT DEL RIO...2.34
INCHES...AND 2ND WETTEST OF THE YEAR AT SAN ANTONIO...4.30.

RAINFALL SO FAR THIS JUNE AT AUSTIN BERGSTROM INTERNATIONAL AIRPORT
HAS EXCEEDED THE 10TH WETTEST JUNE OF RECORD...5.19 INCHES OBSERVED
IN JUNE OF 1951.  THE 10TH WETTEST JUNES AT OTHER LOCALITONS
INCLUDES AUSTIN MABRY 8.21 INCHES...SAN ANTONIO 7.87 INCHES AND DEL
RIO 5.13 INCHES.

AT ANY RATE MORE RAIN THRU THIS EVENING...WITH SLOW DECAY IN
CHANCE OF RAIN THURSDAY THROUGH FRIDAY AND SATURDAY.  SLOW
INCREASE IN CHANCE OF RAIN POSSIBLE TUESDAY AND WEDNESDAY NEXT
WEEK...DEPENDING OF EVENTUAL EVOLUTION OF THE JUNE 14TH TO JUNE
20TH...2004 WEATHER PATTERN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              73  87  75  90 /  70  40  10  20
AUSTIN BERGSTROM INTL AIRPORT  73  87  74  90 /  70  40  10  20
DEL RIO INTL AIRPORT           76  94  77  96 /  30  05  10  10
SAN ANTONIO INTL AIRPORT       74  87  75  90 /  50  30  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH
4 AM CDT FOR EASTERN TWO-THIRDS OF SOUTH CENTRAL TEXAS.

&&

08/01/JB
Hazardous weather outlook, Jun 9, 5:00 AM CST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
600 AM CDT WED JUN 9 2004

TXZ171>173-183>194-202>209-217>225-228-101100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
605 AM CDT WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
A FLOOD WATCH FOR FLASH FLOODING CONTINUES THROUGH THIS AFTERNOON
FOR PORTIONS OF THE TEXAS HILL COUNTRY...THE AUSTIN SAN ANTONIO
CORRIDOR AND EASTWARD. TROPICAL SHOWERS AND THUNDERSTORMS WILL BRING
AN ADDITIONAL 2 TO 4 INCHES OF RAIN TO THE WATCH AREA TODAY.

.DAYS TWO THROUGH SEVEN...
THE TROPICAL MOISTURE PLUME WILL START TO MOVE EASTWARD AND AWAY
FROM SOUTH CENTRAL TEXAS WITH A SIGNIFICANT DECREASE IN SHOWER AND
THUNDERSTORM ACTIVITY EXPECTED TONIGHT AND THURSDAY. CHANCES FOR
THUNDERSTORMS WILL REMAIN IN THE FORECAST...BUT NO ADDITIONAL
HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 9, 2:37 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
337 PM CDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      12 SE SPRING BRANCH     29.74N 98.26W
06/09/2004                   COMAL              TX   LAW ENFORCEMENT

            HIGHWAY 46 CLOSED AT 1863. OTHER NUMEROUS ROADS CLOSED
            ACROSS COUNTY.

&&

JB/MS
Local storm report, Jun 9, 2:59 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
359 PM CDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0357 PM     FLASH FLOOD      4 N POTEET              29.10N 98.58W
06/09/2004                   ATASCOSA           TX   COUNTY OFFICIAL

            HWY 16 CLOSED. FM 2146 WEST OF HWY 173 CLOSED. HWY 173
            WEST OF JOURDANTON CLOSED.

&&

JB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Fayette

When
June 9, 5:00 PM CST to 8:00 PM CST
Where
Fayette County, West Portion
Reported by
EMERGENCY MANAGER
Coordinates
29.877, -96.920 (the zone’s center; the record gives no point)

Rainfall of between 1 and 2 inches west of US77, with totals of between 3 and 4 inches around West Point caused brief flash flooding in the evening period

Flash Flood, Lee

When
June 9, 5:00 PM CST to 9:00 PM CST
Where
Lee County, Countywide
Reported by
DEPT OF HIGHWAYS
Coordinates
30.311, -96.966 (the zone’s center; the record gives no point)

Storms dropped from 1 to 2 inches of rain over northern Lee County, with areas of 3 inch rainfall between Lincoln and Lexington. Spotty flash flooding occurred north of SH21.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409407, 5409408.